My husband who suffers from lupus has had occasional (every two/ three years) severe asthma attacks brough on by an allergic reaction or severe stress. David has been taking steroids for the past 10 years.
In March of this year the muscles holding his floating rib collapsed, causing severe pain. This was coupled with a chest infection , and he went into a brittle asthma attack. Predictably the steroid dose was increased and the doctor prescribed Severent. Unusually the attacks continued at a severe level, and David suffered continual chest infections. After an extremely severe attack, the dose of Serevent was doubled. So now on top of emergency visits approximately once a week David's stable sleep pattern of 34 years disappeared. I was delighted the ironing basket was being cleared at 2 am, but all these noctural activities were taking its toll on both of us.
Against all advice, including mine, David stopped taking the drug. Within 24 hours his sleep pattern went back to normal, the wheezing improved and his peak flow breath measurement went from 350 to 400. Fingers crossed, three weeks down the line he has been attack free.
We know that David's lung function is impaired because of the severe attack and lupus. If you know of any natural remedies to ease this, we would be interested to hear. In the meantime we have regained our quality of life and are forging ahead with our personal plans. Our doctors comment: "Yes, it does make some people hyperactive." MB, Gotherington, Gloucestershire.......
So much for Serevent's slogan "I sleep well". Please consult our Alternatives for asthma article in WDDTY vol 4 no 4 and Guide to Asthma and Eczema. And for you and other readers: if you have severe asthma, we urge you to work in partnership with an experienced practitioner before stopping any drugs cold turkey.